Advertisement

Projectors on the Generalized Eigenspaces for Partial Differential Equations with Time Delay

  • Arnaut Ducrot
  • Pierre Magal
  • Shigui Ruan
Chapter
Part of the Fields Institute Communications book series (FIC, volume 64)

Abstract

To study the nonlinear dynamics, such as Hopf bifurcation, of partial differential equations with delay, one needs to consider the characteristic equation associated to the linearized equation and to determine the distribution of the eigenvalues; that is, to study the spectrum of the linear operator. In this paper we study the projectors on the generalized eigenspaces associated to some eigenvalues for linear partial differential equations with delay. We first rewrite partial differential equations with delay as non-densely defined semilinear Cauchy problems, then obtain formulas for the integrated solutions of the semilinear Cauchy problems with non-dense domain by using integrated semigroup theory, from which we finally derive explicit formulas for the projectors on the generalized eigenspaces associated to some eigenvalues. As examples, we apply the obtained results to study a reaction-diffusion equation with delay and an age-structured model with delay.

Keywords

Cauchy Problem Hopf Bifurcation Bounded Linear Operator Integrate Solution Simple Eigenvalue 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Acknowledgements

Research of S. Ruan was partially supported by NSF grant DMS-1022728.

References

  1. 1.
    M. Adimy, Bifurcation de Hopf locale par des semi-groupes intégrés. C. R. Acad. Sci. Paris Série I 311, 423–428 (1990)MathSciNetMATHGoogle Scholar
  2. 2.
    M. Adimy, Integrated semigroups and delay differential equations. J. Math. Anal. Appl. 177, 125–134 (1993)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    M. Adimy, O. Arino, Bifurcation de Hopf globale pour des équations à retard par des semi-groupes intégrés. C. R. Acad. Sci. Paris Série I 317, 767–772 (1993)MathSciNetMATHGoogle Scholar
  4. 4.
    M. Adimy, K. Ezzinbi, J. Wu, Center manifold and stability in critical cases for some partial functional differential equations. Int. J. Evol. Equ. 2, 47–73 (2007)MathSciNetMATHGoogle Scholar
  5. 5.
    W. Arendt, Vector valued Laplace transforms and Cauchy problems. Israel J. Math. 59, 327–352 (1987)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    W. Arendt, C.J.K. Batty, M. Hieber, F. Neubrander, Vector-Valued Laplace Transforms and Cauchy Problems (Birkhäuser, Basel, 2001)MATHGoogle Scholar
  7. 7.
    O. Arino, M. L. Hbid, E. Ait Dads, Delay Differential Equations and Applications (Springer, Berlin, 2006)MATHCrossRefGoogle Scholar
  8. 8.
    O. Arino, E. Sanchez, A variation of constants formula for an abstract functional-differential equation of retarded type. Diff. Integral Equat. 9, 1305–1320 (1996)MathSciNetMATHGoogle Scholar
  9. 9.
    O. Arino, E. Sánchez, A theory of linear delay differential equations in infinite dimensional spaces, in Delay Differential Equations with Application, ed. by O. Arino, M. Hbid and E. Ait Dads. NATO Science Series II: Mathematics, Physics and Chemistry, Vol 205 (Springer, Berlin, 2006), pp. 287–348Google Scholar
  10. 10.
    H. Brezis, Analyse Fonctionnelle (Dunod, Paris, 2005)Google Scholar
  11. 11.
    F.E. Browder, On the spectral theory of elliptic differential operators. Math. Ann. 142, 22–130 (1961)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    S. Busenberg, W. Huang, Stability and Hopf bifurcation for a population delay model with diffusion effects. J. Differ. Equat. 124, 80–107 (1996)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    O. Diekmann, P. Getto, M. Gyllenberg, Stability and bifurcation analysis of Volterra functional equations in the light of suns and stars. SIAM J. Math. Anal. 34, 1023–1069 (2007)MathSciNetGoogle Scholar
  14. 14.
    O. Diekmann, S.A. van Gils, S.M. Verduyn Lunel, H.-O. Walther, Delay Equations, Function-, Complex-, and Nonlinear Analyiss (Springer, New York, 1995)Google Scholar
  15. 15.
    A. Ducrot, Z. Liu, P. Magal, Essential growth rate for bounded linear perturbation of non-densely defined Cauchy problems. J. Math. Anal. Appl. 341, 501–518 (2008)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    K.-J. Engel, R. Nagel, One Parameter Semigroups for Linear Evolution Equations (Springer, New York, 2000)MATHGoogle Scholar
  17. 17.
    K. Ezzinbi, M. Adimy, The basic theory of abstract semilinear functional differential equations with non-dense domain, in Delay Differential Equations with Application, ed. by O. Arino, M. Hbid and E. Ait Dads. NATO Science Series II: Mathematics, Physics and Chemistry, Vol 205 (Springer, Berlin, 2006), pp. 349–400Google Scholar
  18. 18.
    T. Faria, Normal forms and Hopf bifurcation for partial differential equations with delays. Trans. Amer. Math. Soc. 352, 2217–2238 (2000)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    T. Faria, W. Huang, J. Wu, Smoothness of center manifolds for maps and formal adjoints for semilinear FDEs in general Banach spaces. SIAM J. Math. Anal. 34, 173–203 (2002)MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    W.E. Fitzgibbon, Semilinear functional differential equations in Banach space. J. Differ. Equat. 29, 1–14 (1978)MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    M.V.S. Frasson, S.M. Verduyn Lunel, Large time behaviour of linear functional differential equations. Integr. Equ. Oper. Theory 47, 91–121 (2003)MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    J.K. Hale, S.M. Verduyn Lunel, Introduction to Functional Differential Equations (Springer, New York, 1993)MATHGoogle Scholar
  23. 23.
    B.D. Hassard, N.D. Kazarinoff, Y.-H. Wan, Theory and Applications of Hopf Bifurcaton. London Mathematical Society Lecture Note Series, vol 41 (Cambridge Univ. Press, Cambridge, 1981)Google Scholar
  24. 24.
    M.A. Kaashoek, S.M. Verduyn Lunel, Characteristic matrices and spectral properties of evolutionary systems. Trans. Amer. Math. Soc. 334, 479–517 (1992)MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    F. Kappel, Linear autonomous functional differential equations, in Delay Differential Equations with Application, ed. by O. Arino, M. Hbid and E. Ait Dads. NATO Science Series II: Mathematics, Physics and Chemistry, vol. 205 (Springer, Berlin, 2006), pp. 41–134Google Scholar
  26. 26.
    H. Kellermann, M. Hieber, Integrated semigroups. J. Funct. Anal. 84, 160–180 (1989)MathSciNetCrossRefGoogle Scholar
  27. 27.
    X. Lin, J.W.-H. So, J. Wu, Centre manifolds for partial differential equations with delays. Proc. Roy. Soc. Edinburgh 122A, 237–254 (1992)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Z. Liu, P. Magal, S. Ruan, Projectors on the generalized eigenspaces for functional differential equations using integrated semigroups. J. Differ. Equat. 244, 1784–1809 (2008)MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Z. Liu, P. Magal, S. Ruan, J. Wu, Normal forms for semilinear equations with non-dense domain, Part I: Computation of the reduced system. (submitted)Google Scholar
  30. 30.
    R.H. Martin, H.L. Smith, Abstract functional-differential equations and reaction-diffusion systems. Trans. Amer. Math. Soc. 321, 1–44 (1990)MathSciNetMATHGoogle Scholar
  31. 31.
    R.H. Martin, H.L. Smith, Reaction-diffusion systems with time delays: monotonicity, invariance, comparison and convergence. J. Reine Angew. Math. 413, 1–35 (1991)MathSciNetMATHGoogle Scholar
  32. 32.
    P. Magal, Compact attractors for time periodic age-structured population models. Electr. J. Differ. Equat. 2001(65), 1–35 (2001)MathSciNetGoogle Scholar
  33. 33.
    P. Magal, S. Ruan, On integrated semigroups and age structured models in L p spaces. Diff. Integral Equat. 20, 197–239 (2007)MathSciNetMATHGoogle Scholar
  34. 34.
    P. Magal, S. Ruan, On semilinear Cauchy problems with non-dense domain. Adv. Differ. Equat. 14, 1041–1084 (2009)MathSciNetMATHGoogle Scholar
  35. 35.
    P. Magal, S. Ruan, Center manifold theorem for semilinear equations with non-dense domain and applications to Hopf bifurcations in age structured models. Mem. Amer. Math. Soc. Vol. 202(951), (2009)Google Scholar
  36. 36.
    M.C. Memory, Bifurcation and asymptotic behavior of solutions of a delay-differential equation with diffusion. SIAM J. Math. Anal. 20, 533–546 (1989)MathSciNetMATHCrossRefGoogle Scholar
  37. 37.
    M.C. Memory, Stable ans unstable manifolds for partial functional differential equations. Nonlinear Anal. 16, 131–142 (1991)MathSciNetMATHCrossRefGoogle Scholar
  38. 38.
    M.E. Parrott, Linearized stability and irreducibility for a functional-differential equation. SIAM J. Math. Anal. 23, 649–661 (1992)MathSciNetMATHCrossRefGoogle Scholar
  39. 39.
    A. Pazy,  Semigroups of Linear Operators and Applications to Partial Differential Equations (Springer, New York, 1983)MATHCrossRefGoogle Scholar
  40. 40.
    A. Rhandi, Extrapolated methods to solve non-autonomous retarded partial dierential equations. Studia Math. 126, 219–233 (1997)MathSciNetGoogle Scholar
  41. 41.
    S. Ruan, J. Wei, J. Wu, Bifurcation from a homoclinic orbit in partial functional differential equations. Discret. Contin. Dynam. Syst. 9A, 1293–1322 (2003)MathSciNetGoogle Scholar
  42. 42.
    S. Ruan, W. Zhang, Exponential dichotomies, the Fredholm alternative, and transverse homoclinic orbits in partial functional differential equations. J. Dynamics Differ. Equat. 17, 759–777 (2005)MathSciNetMATHCrossRefGoogle Scholar
  43. 43.
    W.M. Ruess, Existence and stability of solutions to partial functional differential equations with delay. Adv. Differ. Equat. 4, 843–867 (1999)MathSciNetMATHGoogle Scholar
  44. 44.
    W.M. Ruess, Linearized stability for nonlinear evolution equations. J. Evol. Equ. 3, 361–373 (2003)MathSciNetMATHGoogle Scholar
  45. 45.
    H.R. Thieme, Semiflows generated by Lipschitz perturbations of non-densely defined operators. Diff. Integral Equat. 3, 1035–1066 (1990)MathSciNetMATHGoogle Scholar
  46. 46.
    H.R. Thieme, Integrated semigroups and integrated solutions to abstract Cauchy problems. J. Math. Anal. Appl. 152, 416–447 (1990)MathSciNetMATHCrossRefGoogle Scholar
  47. 47.
    H.R. Thieme, Quasi-compact semigroups via bounded perturbation, in Advances in Mathematical Population Dynamics—Molecules, Cells and Man. Series in Mathematical Biology and Medicine, vol. 6 (World Sci. Publishing, River Edge, NJ, 1997), pp. 691–711Google Scholar
  48. 48.
    C.C. Travis, G.F. Webb, Existence and stability for partial functional differential equations. Trans. Amer. Math. Soc. 200, 395–418 (1974)MathSciNetMATHCrossRefGoogle Scholar
  49. 49.
    C.C. Travis, G.F. Webb, Existence, stability, and compactness in the α-norm for partial functional differential equations. Trans. Amer. Math. Soc. 240, 129–143 (1978)MathSciNetMATHGoogle Scholar
  50. 50.
    S.M. Verduyn Lunel, Spectral theory for delay equations, in Systems, Approximation, Singular Integral Operators, and Related Topics, ed. by A.A. Borichev, N.K. Nikolski. Operator Theory: Advances and Applications, Vol 129 (Birkhäuser, 2001), pp. 465–508Google Scholar
  51. 51.
    G.F. Webb, Functional differential equations and nonlinear semigroups in L p-spaces. J. Differ. Equat. 20, 71–89 (1976)MATHCrossRefGoogle Scholar
  52. 52.
    G.F. Webb, Theory of Nonlinear Age-Dependent Population Dynamics (Dekker, New York, 1985)MATHGoogle Scholar
  53. 53.
    G.F. Webb, An operator-theoretic formulation of asynchronous exponential growth. Trans. Amer. Math. Soc. 303, 155–164 (1987)CrossRefGoogle Scholar
  54. 54.
    J. Wu, Theory and Applications of Partial Differential Equations (Springer, New York, 1996)MATHCrossRefGoogle Scholar
  55. 55.
    K. Yoshida, The Hopf bifurcation and its stability for semilinear diffusion equations with time delay arising in ecology. Horoshima Math. J. 12, 321–348 (1982)MATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2012

Authors and Affiliations

  1. 1.Institut de Mathématiques de Bordeaux UMR CNRS 5251Université de BordeauxBordeauxFrance
  2. 2.Department of MathematicsUniversity of MiamiCoral GablesUSA

Personalised recommendations